Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Amarillo, TX

August 6, 20114 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 6, 2011, 2:39 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 2:39 PM CDT (19:39 UTC)
Expired
Aug 6, 2011, 3:33 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 110 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS54 KAMA 061939
SVRAMA
TXC087-129-179-483-062045-
/O.NEW.KAMA.SV.W.0057.110806T1939Z-110806T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
  NORTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 345 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCLEAN...OR ABOUT
  20 MILES WEST OF SHAMROCK...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCLEAN...
  KELLERVILLE...
  LELA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3543 10049 3528 10025 3506 10057 3515 10071
TIME...MOT...LOC 1939Z 222DEG 15KT 3518 10057

$$

KB
3 follow-up statements
818 
WWUS54 KAMA 061955
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SAT AUG 6 2011

TXC087-129-179-483-062045-
/O.CON.KAMA.SV.W.0057.000000T0000Z-110806T2045Z/
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
255 PM CDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN COLLINGSWORTH...SOUTHWESTERN WHEELER...SOUTHEASTERN
GRAY AND NORTHEASTERN DONLEY COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCLEAN...OR ABOUT 15
MILES WEST OF SHAMROCK...MOVING NORTHEAST AT 15 MPH.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3543 10049 3528 10025 3506 10057 3515 10071
TIME...MOT...LOC 1954Z 222DEG 15KT 3523 10049

$$

KB
137 
WWUS54 KAMA 062023
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SAT AUG 6 2011

TXC087-129-179-483-062045-
/O.CON.KAMA.SV.W.0057.000000T0000Z-110806T2045Z/
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
323 PM CDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN COLLINGSWORTH...SOUTHWESTERN WHEELER...SOUTHEASTERN
GRAY AND NORTHEASTERN DONLEY COUNTIES...

AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF 
MCLEAN...OR ABOUT 20 MILES WEST OF SHAMROCK...MOVING NORTHEAST AT 15 
MPH. OTHER STORMS ALSO CAPABLE OF PRODUCING STRONG WINDS WERE 
LOCATED NEAR MCLEAN AND KELLERVILLE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3543 10049 3528 10025 3506 10057 3515 10071
TIME...MOT...LOC 2022Z 222DEG 15KT 3515 10059

$$

KB
530 
WWUS54 KAMA 062033
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT SAT AUG 6 2011

TXC087-129-179-483-062043-
/O.CAN.KAMA.SV.W.0057.000000T0000Z-110806T2045Z/
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-
333 PM CDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLLINGSWORTH...
SOUTHWESTERN WHEELER...SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY
COUNTIES IS CANCELLED...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3543 10049 3528 10025 3506 10057 3515 10071
TIME...MOT...LOC 2033Z 222DEG 15KT 3518 10055

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:47 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 6, 12:47 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CDT SAT AUG 6 2011

.AVIATION...
18Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA THIS AFTERNOON AND EVENING. WATER VAPOR IMAGERY INDICATES
THAT THE MIDLEVEL MOISTURE PLUME HAS SHIFTED FARTHER SOUTHEAST OVER
THE PANHANDLES TODAY COMPARED TO YESTERDAY...WHICH SHOULD BRING A
BETTER CHANCE FOR PRECIPITATION TO SOUTHERN AREAS OF THE TX PANHANDLE
INCLUDING KAMA. THE COMBINATION OF THIS MIDLEVEL MOISTURE...PLENTY OF
LOW-LEVEL MOISTURE ESPECIALLY ACROSS NORTHERN AREAS INCLUDING KDHT
AND KGUY...A WEAK MIDLEVEL DISTURBANCE...A DIFFUSE SURFACE TROUGH
STRETCHING WNW TO ESE ACROSS THE TX PANHANDLE...AND REMNANT OUTFLOW
BOUNDARIES WILL TRANSLATE INTO THE POSSIBILITY OF THUNDERSTORMS AT
ALL THREE TERMINALS THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS.
WILL CARRY CB REMARKS AT ALL THREE TERMINALS FOR NOW...AND AMEND AS
NECESSARY AS CONFIDENCE INCREASES THAT A TERMINAL WILL BE DIRECTLY
IMPACTED BY THE STORMS. BRIEF STRONG AND VARIABLE WIND GUSTS OF
40-50 KTS AND VSBY RESTRICTIONS INTO THE MVFR TO IFR RANGE WILL BE
POSSIBLE WITH THE THUNDERSTORMS. ALSO...INITIALLY EARLY THIS
AFTERNOON SOME LIGHT SHOWERS WILL BE POSSIBLE EMANATING OUT OF THE
MIDLEVEL CLOUD DECK...BUT DID NOT INCLUDE IN TAFS FOR NOW DUE TO
ANTICIPATED LIGHT NATURE OF PRECIP. OTHERWISE...VFR CONDITIONS ARE
ANTICIPATED OUTSIDE OF ANY THUNDERSTORMS. PREVAILING WINDS WILL
REMAIN LIGHT AND OUT OF A SOUTHWEST TO SOUTHEASTERLY DIRECTION
THROUGH THE PERIOD...BUT COULD BE SIGNIFICANTLY ALTERED BY
THUNDERSTORM OUTFLOW BOUNDARIES.

KB

&&

.PREV DISCUSSION... /ISSUED 643 AM CDT SAT AUG 6 2011/

AVIATION...
FOR THE 12Z TAFS...A VERY FAMILIAR WEATHER PATTERN IS ON TAP FOR
TODAY. VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY TSRA THAT OCCURS.
TSRA IS EXPECTED TO BE ISOLATED TO SCATTERED IN COVERAGE. DUE TO THE
FACT THAT THERE ARE NUMEROUS REMNANT OUTFLOW BOUNDARIES AROUND THE
REGION DUE TO THE TSRA THAT HAS OCCURRED THE LAST FEW NIGHTS...NOT
MUCH CONFIDENCE IF ONE TAF SITE IS AT HIGHER RISK THAN THE OTHERS TO
SEE A DIRECT IMPACT OF TSRA. HOWEVER...THE PRIME TIME FOR STORMS
SHOULD BE BETWEEN 20 AND 09Z. BRIEF IFR CONDITIONS AND GUSTY AND
VARIABLE WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

JOHNSON

PREV DISCUSSION... /ISSUED 358 AM CDT SAT AUG 6 2011/

DISCUSSION...
UPPER HIGH SHIFTS WESTWARD BACK OVER THE SOUTHWESTERN STATES AND
SOUTHERN ROCKIES BY EARLY NEXT WEEK...THEN BUILDS EAST AGAIN AROUND
THE MIDDLE TO END OF NEXT WEEK. STALLED FRONTAL BOUNDARY REMAINS OVER
THE EXTREME NORTHEAST SECTIONS OF THE FORECAST AREA THROUGH MONDAY.
COLD FRONT SLIPS SOUTHWEST INTO THE PANHANDLES EARLY NEXT WEEK BUT
THEN LIFTS BACK TO THE NORTHEAST AS A WARM FRONT BY WEDNESDAY AND
THURSDAY. CHANCES FOR CONVECTION CONTINUE TODAY THROUGH SUNDAY
EVENING...THEN TRANSITION EARLY NEXT WEEK AS THE UPPER HIGH BUILDS
WEST ACROSS WEST TEXAS. SUBSIDENCE PREVAILS MONDAY AND TUESDAY.
CONVECTION EXPECTED AGAIN BY TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...MAINLY ACROSS THE NORTHERN SECTIONS OF THE FORECAST
AREA...AS THE COLD FRONT STALLS ACROSS THE PANHANDLES. FRONTAL
BOUNDARY LIFTS NORTHEAST AS A WARM FRONT INTO NORTHWEST OKLAHOMA AND
SOUTHWEST KANSAS WHILE SURFACE TROUGH MOVES EAST INTO THE WESTERN AND
CENTRAL SECTIONS OF THE PANHANDLES THURSDAY INTO FRIDAY. CHANCES FOR
CONVECTION EXPECTED ACROSS MOST OF THE PANHANDLES LATE NEXT WEEK.
MAXIMUM TEMPERATURES TODAY INTO EARLY NEXT WEEK ACROSS THE FAR
EASTERN SECTIONS OF THE PANHANDLES AROUND 103 TO 105 DEGREES OR SO
WITH HEAT INDEX VALUES NEAR 105 DEGREES. MINIMUM TEMPERATURES IN THE
LOW TO MID 70S...WILL CONTINUE WITH SPECIAL WEATHER STATEMENT TODAY.

SCHNEIDER

FIRE WEATHER...
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH THE END OF NEXT WEEK. 20 FOOT WINDS ARE EXPECTED TO REMAIN AT
OR BELOW 15 TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO
REMAIN ABOVE 15 TO 20 PERCENT.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/02
Hazardous weather outlook, Aug 6, 4:17 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
417 AM CDT SAT AUG 6 2011

OKZ001>003-TXZ001>020-062100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
417 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLE REGION
TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME...A FEW STORMS MAY APPROACH SEVERE LEVELS WITH
WIND GUSTS TO 55 MPH AND LOCALLY HEAVY RAIN.

DANGEROUSLY HOT CONDITIONS ARE EXPECTED ONCE AGAIN...ESPECIALLY IN
THE EASTERN PANHANDLES WHERE LATE AFTERNOON HEAT INDEX VALUES WILL
BE NEAR OR ABOVE 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
THE OKLAHOMA PANHANDLE AND NORTHEASTERN AND SOUTHERN TEXAS PANHANDLE
TOMORROW. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES TUESDAY NIGHT THROUGH THURSDAY NIGHT
AND AGAIN ON FRIDAY NIGHT. THE PRIMARY THREATS FROM STORMS ON ANY OF
THESE DAYS WILL BE STRONG WIND GUSTS AND LOCALLY HEAVY RAIN.

DANGEROUSLY HOT WEATHER IS POSSIBLE ONCE AGAIN IN THE EASTERN TEXAS
AND OKLAHOMA PANHANDLES TOMORROW AND MONDAY WHERE HEAT INDEX VALUES MAY
APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Aug 6, 2:33 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
233 PM CDT SAT AUG 6 2011

TXZ013>015-018>020-062015-
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-CARSON TX-ARMSTRONG TX-
233 PM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR ARMSTRONG...CARSON...
COLLINGSWORTH...WHEELER...GRAY AND DONLEY COUNTIES.

AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 6 MILES SOUTHEAST OF MCLEAN TO HOWARDWICK TO 6 MILES NORTH OF
WAYSIDE...OR ALONG A LINE EXTENDING FROM 15 MILES WEST OF SHAMROCK
TO 8 MILES NORTH OF CLARENDON TO 19 MILES SOUTHWEST OF
CLAUDE...MOVING EAST NORTHEAST AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

KB

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.